Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 6, 2019, 3:36 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2019, 3:36 PM EDT (19:36 UTC)
- Expired
- Jul 7, 2019, 2:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WHUS43 KGRR 061936 CFWGRR LAKESHORE HAZARD MESSAGE National Weather Service GRAND RAPIDS MI 336 PM EDT Sat Jul 6 2019 MIZ056-064-071-070345- /O.NEW.KGRR.BH.S.0005.190706T1936Z-190707T0600Z/ Ottawa-Allegan-Van Buren- 336 PM EDT Sat Jul 6 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT SUNDAY... The National Weather Service in Grand Rapids has issued a Beach Hazards Statement...which is in effect until 2 AM EDT Sunday. * HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * STRONG LONGSHORE CURRENTS EXPECTED. * RIP CURRENTS EXPECTED. * LOCATION...BEACHES FROM GRAND HAVEN SOUTH. THESE INCLUDE: North Beach in South Haven... Holland State Park... * OVERVIEW/POTENTIAL IMPACTS... Webcams and buoy observations confirm that 2 to 4 foot waves continue along the lakeshore due to northerly winds, highest from Grand Haven south. Additionally, piers are being overtopped by the waves due to the above-average Lake Michigan water levels. The dangerous conditions are expected to continue through midnight tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. The combination of high Lake Michigan water levels and waves is leading to water over-topping piers. Waves can sweep people off the piers and into the water where dangerous rip currents exists. && $$ WEATHER.GOV/GRR BORCHARDT
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 6, 3:29 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 6, 3:29 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 329 PM EDT Sat Jul 6 2019 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 329 PM EDT Sat Jul 6 2019 - Spotty showers/storms will continue this afternoon and evening south of I-96 with heavy downpours likely. - Drier and less humid conditions are expected from Sunday through Tuesday. - A cold front will sweep through the Great Lakes around the Wednesday timeframe, with calm weather returning thereafter. && .DISCUSSION...(This evening through next Saturday) Issued at 329 PM EDT Sat Jul 6 2019 The radar screen continues to fill in generally south of I-96 and especially along I-94 at the overlap of MLCAPE of 1000-1500 J/kg and a low- level frontal zone. We've seen a few more robust updraft pulses over the past hour suggesting that gusty winds to 35-45 mph remain possible with the strongest thunderstorms in addition of course to torrential rainfall and cloud-to-ground lightning. We continue to monitor an MCV currently located near Milwaukee slowly moving east/south east as well as broken mid- level cloud cover/light showers mainly along and north of US-10. Showers and a few thunderstorms will likely continue percolating through the southern half of Lower Michigan this afternoon limited in intensity by weak lapse rates and deep-layer shear. As the aforementioned MCV tracks along the IN/MI border this evening, an uptick in coverage of showers and a few thunderstorms is possible south of I-96 potentially lasting after dark. The track of the MCV would place southern Lower Michigan in a preferred zone for persistent forcing but there are questions as to how much instability will be left after the activity this afternoon. Regardless, concern remains for a locally heavy rainfall/ponding on roadways/low-lying areas across the southern two rows of Michigan through early Sunday given PWATS > 1.5" and a residual low-level frontal zone. It's worth noting both the 00Z and 12Z SPC HREF indicate the potential for localized rainfall totals >2" along I-94 by midnight tonight. An uptick in showers may also occur after midnight tonight along a secondary cold front (coming off of Lake Huron), but current indications are coverage should be spotty. By Sunday morning, the brunt of the low-level moisture should be south of the state line but a brief afternoon shower will remain possible inland from the lake. Otherwise, the forecast through Tuesday continues to look quiet (and frankly more comfortable) as a high pressure system slides through the Great Lakes yielding highs in the lower 80s, lows in the mid-60s, and light winds. A fast-moving shortwave trough will swing through the Great Lakes around the Wednesday timeframe with an associated band of showers and thunderstorms. While forecast shear may promote modest storm organization (e.g. 0-6 km and 0-1 km shear on the order of 30 kts and 20 kts, respectively), meager lapse rates and "tall and skinny" CAPE profiles will likely limit the intensity of any thunderstorm. Given PWATS are expected to climb above 1.5" again, locally heavy downpours will be possible but the progressive nature to the system will likely mitigate any impacts. Pleasant weather is then expected to return for the end of the week as another high pressure system slides through the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1238 PM EDT Sat Jul 6 2019 AZO/BTL/JXN: Showers and a few thunderstorms are expected to fester along a boundary draped over the TAF sites this afternoon with an uptick in coverage expected through roughly 00Z. Winds are also likely to be variable through 00Z, as well. Have maintained inherited VCTS from the previous TAF package and will offer amendments as individual thunderstorms evolve and potentially threaten individual sites. A cumulus field is expected to transition to a broken cloud deck at or around 6000 ft this evening as precipitation wanes, before showers redevelop after midnight tonight (e.g. added VCSH for now). Northeasterly winds are expected to prevail after sunset tonight with a trend toward VFR after sunrise Sunday. MKG: Broken cloud cover at 6000 ft is expected to this afternoon with northwesterly winds off Lake Michigan likely holding off precipitation chances this afternoon. The broken cloud deck will likely prevail through the evening and overnight hours as northwesterly winds become reestablished, before gradual improvement toward sunrise Sunday. LAN/GRR: Broken cloud cover at 6000 ft is expected to spread over the TAF sites this afternoon with "hit or miss" scattered showers. A thunderstorm is also possible but the possibility appears too low to mention at this time. The broken cloud cover is expected to prevail through the overnight hours with improvement after sunrise Sunday. Note that showers may redevelop after midnight but confidence is not high enough to include in the TAFs at this time. Northwesterly winds are expected to prevail through the entirety of the TAF package. && .MARINE... Issued at 329 PM EDT Sat Jul 6 2019 Buoy observations and webcams confirm that 2-4 foot waves continue along the lakeshore owing to northerly flow. While this regime is more on the marginal side than a slam dunk, we've opted to issue a Small Craft Advisory and Beach Hazards Statement from Grand Haven southward for the remainder of the afternoon given a longer duration of the potential hazardous conditions and high beach/near shore traffic. Northerly flow will transition to northeasterly tonight with conditions becoming calmer Sunday. As a high pressure system swings through the Great Lakes for the early portion of the workweek, quiet conditions are expected over Lake Michigan. Waves of 2-4 feet will then be possible on Wednesday as a cold front swings through the Great Lake. A return to calm conditions is then expected thereafter. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Beach Hazards Statement until 2 AM EDT Sunday for MIZ056-064-071. LM...Small Craft Advisory until 2 AM EDT Sunday for LMZ844>846. && SYNOPSIS...Borchardt DISCUSSION...Borchardt AVIATION...Borchardt MARINE...Borchardt
Hazardous weather outlook, Jul 6, 3:29 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 329 PM EDT Sat Jul 6 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 329 PM EDT Sat Jul 6 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms with heavy downpours and cloud to ground lightning are possible mainly south of I-96 through the remainder of the day. Localized ponding on roadways and low-lying areas is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-071930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 329 PM EDT Sat Jul 6 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm is possible this evening along the lakeshore. Conditions will be hazardous to small crafts and beachgoers south of Grand Haven through 2 AM tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BORCHARDT
In the hours before
Special weather statement, Jul 6, 1:47 PM EDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 147 PM EDT Sat Jul 6 2019 MIZ071>073-061930- Van Buren-Kalamazoo-Calhoun- Including the cities of South Haven, Kalamazoo, and Battle Creek 147 PM EDT Sat Jul 6 2019 ...Scattered Storms This Afternoon... At 145 PM EDT, scattered showers and storms have developed around Paw Paw, Kalamazoo, Battle Creek, and Marshall. These showers and storms are drifting slowly toward the southeast. Localized downpours and wind gusts to 30 mph are possible. Occasional lightning strikes and water ponding on roadways are also possible. Be alert for changing weather conditions this afternoon, and be prepared to move indoors when storms threaten. CAS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:30 PM EDT | Small Craft Advisory | GRR | 11 hr | |
| Jul 6, 7:02 PM EDT | Areal Flood Advisory | GRR | Calhoun, Jackson | 3 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.